Alert archive / North Dakota / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 25, 2023, 6:10 AM CDT for Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Minnesota. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2023, 6:10 AM CDT (11:10 UTC)
- Expired
- Jun 25, 2023, 12:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kittson County, MN, Marshall County, MN, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:11 AM CDT | FLASH FLOOD | 1 Ssw Drayton, ND | Water over roadway on I-29 with widespread 3.5-7 inches in the area. |
| Jun 25, 8:49 AM CDT | RAIN 7.03 | 2 Wsw Saint Thomas, ND | NDAWN station. 2 day total. |
| Jun 25, 8:49 AM CDT | RAIN 7.03 | 2 Wsw Saint Thomas, ND | NDAWN station. 2 day total. |
| Jun 25, 8:49 AM CDT | RAIN 7.03 | 2 Wsw Saint Thomas, ND | NDAWN station. 2 day total. Rain fell between 230 pm June 24 and 530 am June 25. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380
WGUS53 KFGF 251110
FFWFGF
MNC069-089-NDC067-099-251715-
/O.NEW.KFGF.FF.W.0004.230625T1110Z-230625T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
610 AM CDT Sun Jun 25 2023
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Southwestern Kittson County in northwestern Minnesota...
Northwestern Marshall County in northwestern Minnesota...
Southeastern Pembina County in northeastern North Dakota...
Northeastern Walsh County in northeastern North Dakota...
* Until 1215 PM CDT Sunday.
* At 610 AM CDT, Doppler radar indicated heavy rain across the
warned area. Between 3.5 and 7 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Drayton, St. Thomas, Auburn, Nash, Glasston, Bowesmont, Mattson,
Herrick, Cashel, Robbin and American Crystal Sugar.
This includes the following highways...
Interstate 29 between mile markers 180 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
LAT...LON 4854 9752 4873 9753 4870 9702 4870 9701
4847 9699 4847 9752
FLASH FLOOD...RADAR INDICATED
$$
JR1 follow-up statement
319
WGUS73 KFGF 251711
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
1211 PM CDT Sun Jun 25 2023
MNC069-089-NDC067-099-251721-
/O.EXP.KFGF.FF.W.0004.000000T0000Z-230625T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kittson MN-Marshall MN-Pembina ND-Walsh ND-
1211 PM CDT Sun Jun 25 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT THIS AFTERNOON FOR
SOUTHWESTERN KITTSON, SOUTHEASTERN PEMBINA AND NORTHEASTERN WALSH
COUNTIES...
The heavy rain has ended. The Flash Flood Warning has been replaced
by a Flood Warning for portions of the area. Please continue to heed
remaining road closures.
LAT...LON 4854 9752 4873 9753 4870 9702 4870 9701
4847 9699 4847 9752
$$
LeeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:39 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 25, 3:39 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 339 AM CDT Sun Jun 25 2023 .SHORT TERM...(Today through Monday) Issued at 338 AM CDT Sun Jun 25 2023 Additional rainfall amounts will be the main concerns for the period, along with how much near surface smoke our area gets from Canadian wildfires. Showers continue to rotate around the low pressure system into our CWA, although much of the lightning activity has ended as MU CAPE has dropped below 500 J/kg. Still seeing some locally heavy rain moving into portions of the northern Red River Valley, so will have to watch as a few spots in that area have already received over 4 inches. There has been a downward trend in radar returns further south and east, so let the flash flood warning convert to advisory for any lingering high water, but impacts should be decreasing. The CAMs have been consistent on rapidly diminishing showers through the overnight hours, a bit faster than has happened in reality. Think with cyclonic flow there will be some continued precipitation into the morning, but with elevated instability decreasing there should be mostly light rain lingering. The low will slowly pull off to the east during the day, and think that most of the precipitation will shift to east of the Red River by afternoon. There is some indication of elevated instability increasing again, but very little at the low levels and bulk shear is around 10 kts. Could see thunderstorm coverage increase again in our eastern tier this afternoon and evening, but at this point think that chances of a repeat of last evening are low. Probabilities of over half an inch of rain diminish rapidly as the day goes on, but some locally heavy rain and lightning are possible. HRRR and RAP models both have some near surface smoke progged across mainly our northern counties. With recent rain there hasn't been a lot of lowered visibility, although a few spots in northwestern MN have gone down to 5SM. Air quality alert continues for northwestern MN through today. The upper low will continue to pull off to the east tonight, with ridging building into the Plains on Monday. After a relatively cool start in the 50s there should be enough sunshine to bump temps into the 80s by afternoon. There are some model solutions bringing a ridge riding shortwave into our northern counties by Monday afternoon, so kept some POPs going near the international border. CAPE could get up to 1500 J/kg, but deep layer bulk shear is again very low at around 15 kts. Not expecting much in the way of severe impacts. .LONG TERM...(Monday night through Saturday) Issued at 338 AM CDT Sun Jun 25 2023 Monday night through Wednesday...Upper ridging over the Plains Monday night starts to break down and move east Tuesday into Wednesday as a shortwave trough comes in out of Canada/Northern Rockies. CAPE and deep layer bulk shear values that the deterministic models put out are not very impressive (around 1000 J/kg and 15 kts), but there is quite a bit of deviation in the ensemble spread, with up to 2000 J/kg put out by some members. Given the potential for summertime surprises, can't rule anything out and will continue to keep an eye on the mid-week system as the time period gets closer. Thursday through Saturday...Flow over the Northern Plains becomes more quasi-zonal and then northwesterly as an upper low digs down from Manitoba/Ontario into the Great Lakes. While the main upper support looks to be east of our area for the end of the week and into the weekend, there is still the potential for embedded shortwave and smaller scale features the ensemble members can't resolve. Overall, chances for thunderstorms and near average && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1158 PM CDT Sat Jun 24 2023 Variable flight conditions continue across eastern ND and northwest MN as a result of a strong system bringing showers and thunderstorms that will continue to impacts most terminals through at least the morning hours Sunday. Along with the shower/storms there is some lingering smoke early in the TAF period adding to the vis reductions in northeast ND and parts of northwest MN (should scour out with shifting winds). MVFR to IFR ceilings are also expected, with VFR eventually returning west to east. It will take longer for conditions to improve Sunday in MN, and IFR may linger at KBJI. A period of gusty north winds eventually develops as this system transitions east Sunday, but winds should decrease as high pressure builds and the sun sets Sunday evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR AVIATION...DJR
Hazardous weather outlook, Jun 25, 4:46 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 446 AM CDT Sun Jun 25 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053- 261000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Traill-Cass-Richland- 446 AM CDT Sun Jun 25 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered afternoon thunderstorms with a threat for lightning, heavy rain and small hail are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006-007-014-015-024-026-028-029-038-049-052-054-261000- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- 446 AM CDT Sun Jun 25 2023 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 25, 1:26 AM CDT, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
126 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Tornado 3 S Flom 47.12N 96.13W
06/24/2023 Becker MN Trained Spotter
Corrects previous tornado report from 3 S
Flom. Hunter Anderson reports touchdown near
Flom.
&&
TTLocal storm report, Jun 25, 1:58 AM CDT, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
158 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tornado 2 ENE Mahnomen 47.33N 95.93W
06/24/2023 Mahnomen MN NWS Employee
Trees damaged.
&&
TTLocal storm report, Jun 25, 2:05 AM CDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
205 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tornado 2 E Mahnomen 47.30N 95.93W
06/24/2023 Mahnomen MN Trained Spotter
Corrects previous tornado report from 2 ESE
Mahnomen. Reported Barn Damage from Tornado
47.314827, -95.931726.
&&
TTLocal storm report, Jun 25, 2:13 AM CDT, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
213 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Tornado 2 ENE Mahnomen 47.33N 95.93W
06/24/2023 Mahnomen MN NWS Employee
Corrects previous tornado report from 2 ENE
Mahnomen. Trees damaged.
&&
TTLocal storm report, Jun 25, 2:34 AM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
234 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 2 N Portland 47.53N 97.37W
06/24/2023 E1.00 inch Traill ND Public
Facebook picture.
&&
TTLocal storm report, Jun 25, 2:53 AM CDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
253 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Flash Flood 5 SSE Bagley 47.46N 95.38W
06/24/2023 Clearwater MN Public
1 foot of standing water on HWY 92 south of
Bagley.
&&
TTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:25 PM CDT | Special Weather Statement | FGF | Cass | 35 min |
| Jun 24, 8:40 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 35 min |
| Jun 24, 9:04 PM CDT | Areal Flood Advisory | FGF | Griggs, Steele | 6 hr |
| Jun 25, 12:15 AM CDT | Areal Flood Warning | FGF | Cass | 9 hr |
| Jun 25, 12:28 AM CDT | Areal Flood Advisory | FGF | Pembina, Walsh | 6 hr |
| Jun 25, 12:10 PM CDT | Areal Flood Warning | FGF | Pembina, Walsh | 7 hr |
| Jun 24, 7:02 PM CDT | Special Weather Statement | FGF | Clearwater, Hubbard | 43 min |
| Jun 24, 7:18 PM CDT | Areal Flood Advisory | FGF | Polk | 6 hr |
| Jun 24, 7:26 PM CDT | Special Weather Statement | FGF | Clay | 49 min |
| Jun 24, 7:29 PM CDT | Special Weather Statement | FGF | Polk | 31 min |
| Jun 24, 7:39 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 66 min |
| Jun 24, 7:44 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater | 61 min |
| Jun 24, 8:13 PM CDT | Special Weather Statement | FGF | Clay | 47 min |
| Jun 24, 8:26 PM CDT | Flash Flood Warning | FGF | Clearwater | 6 hr |
| Jun 24, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater | 61 min |
| Jun 24, 8:45 PM CDT | Special Weather Statement | FGF | Hubbard | 30 min |
| Jun 24, 8:51 PM CDT | Areal Flood Advisory | FGF | Hubbard | 6 hr |
| Jun 24, 8:52 PM CDT | Special Weather Statement | FGF | Clearwater | 23 min |
| Jun 24, 9:19 PM CDT | Flash Flood Warning | FGF | Clearwater | 6 hr |
| Jun 25, 2:53 AM CDT | Areal Flood Advisory | FGF | Clearwater | 6 hr |
Nearby
Flash Flood Warnings in North Dakota, 2023Flash Flood Warnings in Minnesota, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.